Wyoming, 2019Hail in Wyoming, July 15, 2019
July 15, 2019 · NWS RIW · 1 event in 1 county or zone
A severe thunderstorm moving southeastward off of the Absarokas brought another round of large hail around Thermopolis, Wyoming. There were numerous reports of hail from quarter to ping pong ball size along the path of the storm.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A severe thunderstorm moving southeastward off of the Absarokas brought another round of large hail around Thermopolis, Wyoming. There were numerous reports of hail from quarter to ping pong ball size along the path of the storm.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Jul 15, 12:10 PM MST, 1 hour 20 minutes earlier.
Area forecast discussion, Jul 15, 12:10 PM MST, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
110 PM MDT Mon Jul 15 2019
.SHORT TERM...(This evening through Tuesday)
Issued at 110 PM MDT Mon Jul 15 2019
Shortwave over eastern Idaho will continue to track to southwest
Montana by early Monday evening. As of early afternoon, scattered
showers and thunderstorms have already fired across the mountains
of northern and central Wyoming. Favorable position of left-exit
region of 70kt jet, surface dew points in the 50s, and
precipitable water values 125-150 percent of normal will all work
in concert to generate some strong to potentially severe storms
through early evening across the Bighorn Basin and Johnson County.
The primary hazards do appear to be hail and heavy rain, although
we certainly cannot rule out strong wind gusts. Storms in other
portions of the forecast area will have the potential for at least
brief heavy rain. Thunderstorms quickly dumped about one-third to
two-thirds of an inch of rain in a few locations Sunday. A ribbon
of mid-level moisture may clip Yellowstone and northwest Wyoming
overnight as it feeds into the state ahead of a Pacific Northwest
trough. Otherwise, convection should diminish in coverage and
intensity between 9PM and midnight Monday evening. West of the
Divide, isolated showers and storms will be persist across the
mountains and the Upper Green River Basin into Monday evening.
Drier air filtering into southwest Wyoming will help limit any
chance of showers and storms in that region.
The approaching Pacific Northwest trough will back the flow to a
more southwesterly direction Tuesday. This will favor drier air
advecting from the Great Basin into the forecast area on Tuesday.
Dew points will crater into the 20s Tuesday afternoon across the
southwest. Southwest wind will also increase and temperatures will
remain above normal, so elevated fire weather conditions are likely
across the southwest quadrant of the forecast area. The combination
of warm air aloft and low surface moisture should shut-off any
chance of diurnal convection across the southwest Tuesday. The drier
air will try to push as far north as Fremont and Natrona counties.
Convection in these central areas will be isolated as dew points
fall into the 40s and mid-level moisture lifts north. That leaves
the northern-third of the forecast area with again the best chance
for afternoon convection. The approaching trough coupled with dew
points still in the 50s should work together to fire showers and
thunderstorms over the Absaroka and Bighorn ranges by early
afternoon. The storms will strengthen as they move east off the
higher terrain and tap the moist, unstable air over the basins and
plains. Thus, there remains a marginal to slight risk of severe
thunderstorms in Big Horn, Washakie, and Johnson counties Tuesday
afternoon. Mid-level speed maximum of 50kts will aid not only
convective development across the north but also the potential for
strong winds with the storms.
.LONG TERM...(Tuesday night through Monday)
Issued at 110 PM MDT Mon Jul 15 2019
Wednesday will see one more shortwave transit northern Wyoming for
afternoon and evening convective activity, but less coverage than
previous days as the flow begins to become zonal aloft. Activity
will be primarily east of the Continental Divide. Models are not
showing a lot of instability with eastern Bighorn Basin and Johnson
County the main areas of concern on Wednesday afternoon. A drier
trend will then set in through Saturday morning.
Low humidities and gusty afternoon winds will spread to central
Wyoming on Wednesday, and into the north on Thursday. Fire weather
concerns will have to be closely monitored through Friday.
Humidities will still be low Friday and through the weekend.
However, a loosening gradient will cause lower winds and decrease
the fire weather threat. The northern areas will see a slight
rebound in the daytime humidities, so the higher fire weather threat
will be in central and southern areas.
Saturday looks like our next good shot at thunderstorm activity
across the north. Models are in partial agreement on this next
system, so confidence remains low on how impactful it will be. Only
minor changes to the forecast at this time.
&&
.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 110 PM MDT Mon Jul 15 2019
Isolated showers and storms will develop over the region after
19Z and continue through around 02Z. The Isolated showers and
storms will linger until 04Z from KBYG to KCPR. Outflow wind gusts
between 30 and 40 knots will occur with some storms. VFR
conditions will prevail at the terminal sites. However, MVFR
conditions will occur in stronger storms.
&&
.FIRE WEATHER...
Issued at 110 PM MDT Mon Jul 15 2019
Another in a series of weather disturbances is expected to reach
southwest Montana late Monday afternoon. This will allow scattered
showers and thunderstorms to continue through at least mid-evening
in all but southwest Wyoming. Areas east of the Continental
Divide will have the best chance of seeing convection. The
atmosphere is moisture-laden, so brief heavy rain is likely along
with small to potentially larger sized hail. The showers and
storms will transition east and decrease in coverage shortly
before sunset Monday evening. Similar conditions are anticipated
Tuesday, although coverage and intensity will be less. The best
chance for showers and storms will be in the High Plains District
Tuesday afternoon and evening.
West of the Divide, isolated showers and storms will be primarily
confined to the Teton Dispatch area and Yellowstone National Park.
Light showers may continue to clip Yellowstone overnight. Drier air
will continue to feed into southwest Wyoming with little if any
chance of showers and storms through Tuesday. Gusty west to
southwest wind is expected to increase Tuesday with further
strengthening Wednesday and Thursday. The combination of above
normal temperatures, dropping relative humidity, and increasing
westerly wind will likely lead to elevated fire weather conditions
across the High Desert District Tuesday through at least Thursday.
Central Wyoming, including Natrona and Fremont counties, could see
elevated fire weather conditions Wednesday and Thursday. All-in-all,
a drier, windier, and warm pattern anticipated for the middle of
this week.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...CNJ
LONG TERM...Swanson
AVIATION...Swanson/CNJ
FIRE WEATHER...CNJ
Hazardous weather outlook, Jul 15, 3:25 AM MST, 10 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
425 AM MDT Mon Jul 15 2019
WYZ001>020-022>030-161200-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
425 AM MDT Mon Jul 15 2019
This Hazardous Weather Outlook is for Western and Central Wyoming.
.DAY ONE...Today and Tonight
Strong to possibly severe thunderstorms are expected over the
north and east. The strongest storms are most likely north of a
line from Meeteetse to Casper. Elevated fire weather conditions
are likely across southwest Wyoming where it will be warm and dry.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Tuesday...Isolated to widely scattered thunderstorms mainly over
the central and north. Some of the thunderstorms could be severe
mainly over Johnson County. Elevated Fire weather conditions in
the south.
Wednesday and Thursday...Elevated fire weather concerns are
possible across mainly southwest and central Wyoming where
conditions will be dry and warm with increasing wind.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.
In the hours before
Special weather statement, Jul 15, 11:58 AM MST, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Riverton WY
1258 PM MDT Mon Jul 15 2019
WYZ002-005-007-151930-
Owl Creek and Bridger Mountains-Southwest Big Horn Basin-Absaroka
Mountains-
1258 PM MDT Mon Jul 15 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HOT SPRINGS COUNTY
UNTIL 130 PM MDT...
At 1256 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles northeast of Washakie Needles, which is 20 miles south of
Meeteetse, moving east at 25 mph.
Penny size hail, brief heavy rain, and winds 35 to 45 mph will be
possible with this storm.
This strong thunderstorm will be near...
Legend Rock State Petroglyph Site around 130 PM MDT.
Other locations impacted by this storm include Grass Creek.
Additional thunderstorms will develop south of this storm and
impact portions of western Hot Springs County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4397 10853 4362 10856 4363 10910 4395 10908
4395 10907 4397 10908 4396 10906 4397 10904
4397 10899 4395 10897 4397 10894 4396 10893
4393 10893 4394 10891 4397 10891
TIME...MOT...LOC 1856Z 275DEG 20KT 4388 10899
CNJSpecial weather statement, Jul 15, 12:31 PM MST, 59 minutes before
Special Weather Statement
National Weather Service Riverton WY
131 PM MDT Mon Jul 15 2019
WYZ005>007-152000-
Owl Creek and Bridger Mountains-Southeast Big Horn Basin-Southwest
Big Horn Basin-
131 PM MDT Mon Jul 15 2019
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL HOT SPRINGS AND WEST
CENTRAL WASHAKIE COUNTIES UNTIL 200 PM MDT...
At 130 PM MDT, Doppler radar was tracking a strong thunderstorm near
Legend Rock State Petroglyph Site, which is 23 miles southeast of
Meeteetse, moving east at 30 mph.
Half inch diameter hail, brief heavy rain, and wind gusts 35 to 45
mph will be possible with this storm.
This strong thunderstorm will be near...
Legend Rock State Petroglyph Site around 135 PM MDT.
Hamilton Dome around 140 PM MDT.
Other locations impacted by this storm include Grass Creek and Hot
Springs County Airport.
LAT...LON 4365 10876 4396 10874 4396 10820 4364 10829
TIME...MOT...LOC 1930Z 274DEG 28KT 4386 10865
CNJ
Special weather statement, Jul 15, 12:35 PM MST, 55 minutes before
Special Weather Statement
National Weather Service Riverton WY
135 PM MDT Mon Jul 15 2019
WYZ017-018-152015-
Wind River Basin-Lander Foothills-
135 PM MDT Mon Jul 15 2019
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL FREMONT COUNTY UNTIL
215 PM MDT...
At 133 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Arapahoe, which is 11 miles south of Riverton,
moving east-northeast at 20 mph.
One-half inch diameter hail, brief heavy rain, and wind gusts 35 to
45 mph will be possible with this storm.
This storm will remain over mainly rural areas of east central
Fremont County. Motorists on Wyoming highways 135 and 136 should be
prepared for heavy rain and a reduction in visibility as the storm
crosses the roadway.
LAT...LON 4280 10795 4279 10801 4281 10804 4280 10810
4282 10812 4284 10812 4285 10814 4283 10819
4280 10818 4278 10816 4276 10843 4293 10848
4309 10812
TIME...MOT...LOC 1933Z 257DEG 18KT 4286 10836
CNJSpecial weather statement, Jul 15, 1:11 PM MST, 19 minutes before
Special Weather Statement
National Weather Service Riverton WY
211 PM MDT Mon Jul 15 2019
WYZ005-007-152045-
Owl Creek and Bridger Mountains-Southwest Big Horn Basin-
211 PM MDT Mon Jul 15 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL HOT SPRINGS COUNTY
UNTIL 245 PM MDT...
At 210 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Hamilton Dome, which is 11 miles west of
Thermopolis, moving east at 25 mph.
Penny sized hail, heavy rain, and winds 35 to 45 mph will be
possible with this storm.
This strong thunderstorm will be near...
Thermopolis, Lucerne and Hot Springs State Park around 235 PM MDT.
Other locations impacted by this storm include Hot Springs County
Fairgrounds and Hot Springs County Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways. Stay tuned for possible warnings if this storm strengthens.
&&
LAT...LON 4360 10856 4378 10851 4378 10801 4351 10808
TIME...MOT...LOC 2010Z 281DEG 23KT 4368 10843
CNJ
Hail, Hot Springs
- When
- July 15, 1:30 PM MST to 1:45 PM MST
- Where
- Hot Springs County, 8 mi W of Thermopolis Arpt to 0.7 mi WSW of East Thermopolis
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.670, -108.380
There were numerous reports of quarter to ping pong ball sized hail from west of Thermopolis to Thermopolis to Hot Springs State Park in Hot Springs County, Wyoming.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Arizona, July 15 to 19, 20199 deaths · 25 events
- Tornado and Flash Flooding in Minnesota, July 15, 2019$200,000 · EF0 · 46 events
- Damaging Winds in Ohio, July 15 to 16, 2019$120,000 · 61 kt wind · 9 events
- Damaging Winds in Wisconsin, July 15, 2019$150,000 · 65 kt wind · 3 events
- Flash Flood and Damaging Winds in Ohio, July 15, 2019$51,000 · 50 kt wind · 3 events
- Flash Flooding and Heavy Rain in Arkansas, July 15 to 16, 201929 events
- Flash Flooding and Flood in Kentucky, July 15, 2019$20,000 · 3 events
- Hail and Damaging Winds in Minnesota, July 15, 20191 in hail · 12 events
- Marine Thunderstorm Winds in Lake Superior, July 15, 201912 events
- Damaging Winds in Minnesota, July 15, 201950 kt wind · 11 events
- Hail and Damaging Winds in Colorado, July 15, 2019$5,000 · 1.5 in hail · 9 events
- Flash Flooding and Damaging Winds in Mississippi, July 15, 2019$12,000 · 50 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 835092.